Alert archive / New York / Lake Effect Snow Advisories in 2009
Lake Effect Snow Advisory 45, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Dec 3, 2009, 4:06 PM EST for 4 counties in New York. It took effect at Dec 4, 2009, 6:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2009, 4:06 PM EST (21:06 UTC)
- In effect from
- Dec 4, 2009, 6:00 AM EST
- Expired
- Dec 4, 2009, 3:27 PM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 3, 3:47 PM EST, 19 minutes earlier.
Area forecast discussion, Dec 3, 3:47 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST THU DEC 3 2009
.SYNOPSIS...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO MOVE AWAY
FROM THE AREA TONIGHT. COLDER AIR FOLLOWING THE LOW WILL BRING
ACCUMULATING LAKE EFFECT SNOWS TONIGHT THROUGH FRIDAY NIGHT. THE
LAKE EFFECT SNOW WILL SLOWLY DIMINISH DURING SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE REGION SUNDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
SIGNIFICANT LAKE EFFECT SNOW EXPECTED TO IMPACT THE NIAGARA
FRONTIER FRIDAY BEFORE SHIFTING SOUTH INTO THE SOUTHERN TIER FRIDAY
NIGHT...
THE LATEST SURFACE MAP SHOWS LOW PRESSURE CENTERED OVER MAINE WITH
A BRISK WESTERLY FLOW OF COLDER AIR STARTING TO SET UP ACROSS THE
LOWER GREAT LAKES. THE WESTERLY UPSLOPE FLOW IS GENERATING A BETTER
ORGANIZED AREA OF RAIN SHOWERS ACROSS THE SOUTHERN TIER...WHILE RAIN
SHOWERS ARE STARTING TO DEVELOP WELL EAST OF LAKE ONTARIO. AS THE
COLDER AIR CONTINUES TO DEEPEN THIS EVENING AND TONIGHT...THE MAIN
FOCUS WILL SHIFT TO LAKE EFFECT SNOW AS 850 MB TEMPERATURES COOL TO
ABOUT -7C BY FRIDAY MORNING. EXPECT THE BULK OF THE LAKE EFFECT SNOW
TO IMPACT THE SOUTHERN TIER TONIGHT WITH POSSIBLE ACCUMULATIONS OF 2
TO 4 INCHES.
ON FRIDAY...THE BOUNDARY LAYER WINDS WILL BACK MORE TO THE SOUTHWEST
AS A MID LEVEL TROUGH DEEPENS ACROSS THE CENTRAL GREAT LAKES. THIS
WILL ALLOW ANY ONGOING LAKE EFFECT SNOW BANDS TO SHIFT TO THE NORTH
AND SET UP ACROSS THE NIAGARA FRONTIER. WHILE THE NAM12 PROFILES DO
NOT SHOW A REAL DEEP LAYER OF MOISTURE OR IDEAL SNOW CRYSTAL
GROWTH...
THE MAIN CONCERN IS THAT THE SNOW BANDS WILL REMAIN STEADY STATE FOR
A GOOD PART OF THE DAY...ESPECIALLY IMPACTING NORTHERN ERIE...
SOUTHERN NIAGARA AND WESTERN ORLEANS AND GENESEE COUNTIES. BASED ON
THIS ANTICIPATED TREND...WE HAVE DECIDED TO ISSUE A LAKE EFFECT SNOW
WARNING FOR NORTHERN ERIE COUNTY...WITH LAKE EFFECT SNOW ADVISORIES
IN EFFECT FOR THE OTHER THREE COUNTIES.
WE EXPECT THE LAKE SNOWS TO HAVE A SIGNIFICANT IMPACT ON THE LATE
AFTERNOON/EARLY EVENING RUSH HOUR TRAFFIC IN METRO BUFFALO. AS THE
BOUNDARY LAYER WINDS VEER SLOWLY TO THE WEST SOUTHWEST...THE SNOW
BANDS ARE EXPECTED TO SETTLE INTO SOUTHERN ERIE COUNTY LATE IN THE
DAY.
EAST OF LAKE ONTARIO...THE BUFKIT PROFILES DO NOT SHOW ADEQUATE LOW
LEVEL MOISTURE FOR ORGANIZED LAKE EFFECT SNOW UNTIL LATER IN THE
AFTERNOON. THEREFORE...NO LAKE EFFECT HEADLINES HAVE BEEN ISSUED FOR
THIS AREA YET.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LAKE EFFECT OFF LAKE ERIE...
THE LAKE EFFECT SNOW BAND WILL BE SHIFTING TO THE SOUTH FRIDAY
NIGHT AND WILL PRIMARILY IMPACTING...CENTRAL AND SOUTHERN ERIE
COUNTY...INCLUDING THE BUFFALO SOUTHTOWNS...WESTERN WYOMING
COUNTY AND DOWN ACROSS NORTHERN SECTIONS OF CHAUTAUQUA AND
CATTARAUGUS COUNTIES. THIS LAKE PLUME SHOULD STILL BE RATHER
INTENSE WITH THE POTENTIAL FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY NEED TO BE SHIFTED SOUTH INTO THESE
AREAS FOR FRIDAY NIGHT.
LAKE EFFECT OFF LAKE ONTARIO...
THE LAKE EFFECT SNOW BAND WILL BE SET UP ACROSS JEFFERSON COUNTY
AT THE START OF THE PERIOD...LIKELY FROM WATERTOWN NORTHWARD. THE
LAKE PLUME SHOULD INTENSIFY FRIDAY NIGHT AS IT BEGINS TO SETTLE
FARTHER TO THE SOUTH AS THE FULL FETCH OF LAKE ONTARIO IS
REALIZED. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY EVENTUALLY NEED TO BE ISSUED FOR THIS
AREA FRIDAY NIGHT.
AS SURFACE HIGH PRESSURE BUILDS OVER THE EASTERN LAKES DURING THE
DAY SATURDAY...THE BOUNDARY LAYER SHOWS MORE DRYING AND SHEAR WILL
INCREASE SIGNIFICANTLY WITH THE LAKE EFFECT SNOW BECOMING
MULTIBANDED OFF LAKE ERIE...CONTINUING INTO SATURDAY AFTERNOON OFF
LAKE ONTARIO BUT THEN BREAKING DOWN DURING THE EVENING.
THE SURFACE HIGH WILL CONTINUE TO BUILD OVER THE AREA SATURDAY NIGHT
AND SUNDAY WITH ONLY A LINGERING CHANCE FOR LAKE INDUCED SNOW
SHOWERS AS A COLD WESTERLY FLOW PERSISTS. AMOUNT OF MOISTURE AND
PRESENCE OF SHEAR ALOFT WILL LIMIT THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS.
TEMPERATURES SATURDAY WILL RANGE FROM THE UPPER 20S OVER THE
SOUTHERN TIER TO THE UPPER 30S OUTSIDE OF THE LAKE SNOW AREAS. LOWS
DURING FRIDAY NIGHT WILL BE IN THE LOW TO MID 20S OVERALL...WITH
SOME UPPER 20S IN THE LAKE SNOW AREAS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING CONTINUES ACROSS THE AREA SUNDAY AND MONDAY WHICH SHOULD
BRING AN END TO THE LAKE EFFECT ACTIVITY. THE RIDGE SHIFTS EAST OF
THE AREA BY TUESDAY SETTING UP A PERIOD OF WEAK WARM AIR ADVECTION
AHEAD OF A LOW MOVING THROUGH THE LAKES REGION INTO CANADA. THERE
COULD BE A GENERAL LIGHT SNOW TUESDAY AND TUESDAY NIGHT.
LATEST MEDIUM RANGE MODELS AND ENSEMBLE FORECASTS ARE CONTINUING
TO SHOW AN INTERESTING FEATURE DEVELOPING BY MID WEEK IN THE FORM
OF LOW PRESSURE OVER THE GULF COASTAL STATE AND WORKING NORTHWARD
IN THE WEDNESDAY TO THURSDAY TIME FRAME. MODELS STILL UNDECIDED ON
TRACK OF THE LOW. SOME SUGGESTION THAT THE TRACK MAY REMAIN SOUTH
OF THE AREA WHICH WOULD ALLOW FOR THE BULK OF THE PRECIPITATION TO
BE A WINTRY VARIETY. THE 12Z GFS AND ECMWF SUGGESTING A MORE
WESTERN TRACK WHICH WOULD ALLOW FOR A WARMER SOLUTION. THIS PERIOD
WILL HAVE TO BE MONITOR CLOSELY.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
IFR CIGS WILL BE FOUND ACROSS THE WESTERN COUNTIES THIS MORNING AS
PLENTY OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE WHILE DEEP LOW
PRESSURE WILL RACE AWAY TO OUR EAST. IN FACT...LIFR CIGS WILL BE
POSSIBLE FROM MID MORNING UNTIL MID AFTERNOON...ESP ACROSS THE WRN
SOUTHERN TIER. EST OF LK ONTARIO...CONDITIONS WILL ALSO DETERIORATE
TO IFR AS THE MORNING PROGRESSES.
THE LOW CIGS EARLY THIS MORNING WILL BE ACCOMPANIED BY SOME
SHOWERS...WHICH WILL TAPER OFF IN AREAL COVERAGE DURING THE MIDDAY.
ALONG WITH THE LOW CLOUDS AND SCATTERED SHOWERS...WEST TO SOUTHWEST
WINDS WILL GUST TO 35 KNOTS ACROSS THE REGION TODAY. SLIGHTLY HIGHER
GUSTS MAY BE FOUND NEAR LAKE ERIE AND ACROSS THE HIGHER TERRAIN OF
THE WRN SOUTHERN TIER.
FOR TONIGHT...SOME OF THE LOW LEVEL MOISTURE WILL GET SCOURED OUT SO
CIGS SHOULD IMPROVE FOR MOST LOCATIONS. WHILE CONDITIONS WILL LIKELY
IMPROVE TO VFR...LAKE EFFECT RAIN AND SNOW SHOWERS EAST OF BOTH
LAKES WILL RESULT IN MVFR CONDITIONS FOR SITES SUCH AS KJHW. THE
LAKE BANDS WILL DRIFT NORTH TO BUFFALO AND WATERTOWN BY DAYBREAK
FRIDAY...WITH MVFR CONDITIONS EXPECETD THERE AS WELL.
OUTLOOK...
FRIDAY AND SATURDAY...MVFR IN SCATTERED SNOW SHOWERS. LOCAL IFR/LIFR
IN STEADIER SNOWS EAST OF THE LAKES.
SUNDAY...VFR WITH OCCASIONAL MVFR IN SNOW SHOWERS.
MONDAY...MAINLY VFR.
&&
.MARINE...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO LIFT NORTHEAST
AND INTO THE CANADIAN MARITIMES TONIGHT. STRONG COLD AIR ADVECTION
SURGING ACROSS THE LOWER LAKES IN THE WAKE OF THE LOW WILL PRODUCE
PERIODS OF STRONG WINDS AND HIGH WAVE CONDITIONS. THE GALE
WARNING WILL REMAIN ON THE EASTERN TWO THIRDS OF LAKE ONTARIO
THROUGH THE AFTERNOON. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT FOR ALL NEARSHORE AREAS THROUGH THE DAY FRIDAY...INCLUDING
THE NIAGARA RIVER AND SAINT LAWRENCE RIVER. SMALL CRAFT CONDITIONS
MAY EXTEND INTO FRIDAY NIGHT...ESPECIALLY ALONG THE LAKE ONTARIO
NEARSHORE WATERS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY FROM 6 AM TO 6 PM EST FRIDAY FOR
NYZ001-002-011.
LAKE EFFECT SNOW WARNING FROM 6 AM TO 10 PM EST FRIDAY FOR
NYZ010.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR LEZ020.
SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LEZ040-041.
GALE WARNING UNTIL 6 PM EST THIS EVENING FOR
LOZ043>045-063>065.
SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LOZ042.
SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR SLZ022-
024.
&&
SYNOPSIS...TMA
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...TMAHazardous weather outlook, Dec 3, 6:09 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 609 AM EST THU DEC 3 2009 NYZ001-002-041115- NIAGARA-ORLEANS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010>012-019-020-085-041115- NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND COULD BRING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT THIS TIME THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME TOO DRY FOR SIGNIFICANT ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>005-013-014-021-041115- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-ALLEGANY- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-041115- OSWEGO-JEFFERSON-LEWIS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND COULD BRING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT THIS TIME THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME TOO DRY FOR SIGNIFICANT ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-SLZ022-024-041115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ062>065-041115- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 1:34 PM EST | Gale Warning | BUF | 4 hr | |
| Dec 3, 4:06 PM EST | Lake Effect Snow Warning | BUF | Erie | 19 hr |
Nearby
Lake Effect Snow Advisories in New York, 2009Every lake effect snow advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.